Recurrent Symptomatic Hemorrhage in Cerebral Cavernous Malformations After Discontinuation of Atorvastatin or Placebo

Read full text
Authors: Bader Ali, Robert Shenkar, Justine J. Lee, Roberto J. Alcazar‐Félix, Richard E. Thompson, Agnieszka Stadnik, Georgio Sader, Sean P. Polster, Kelly D. Flemming, James K. Liao, Matthew J. Sorrentino, Romuald Girard
+2 more Daniel F. Hanley, Issam A. Awad
Cited by: 0
References: 13

Abstract

Background A recent randomized prospective controlled trial demonstrated that atorvastatin for up to 2 years was safe but did not significantly alter rebleeding in cerebral cavernous malformations. However, any consequences of discontinuing atorvastatin remain unknown. We hypothesized that symptomatic hemorrhage (SH) recurs more frequently in cerebral cavernous malformations after discontinuation of atorvastatin than placebo. Methods We conducted a 12‐month posttreatment follow‐up of patients enrolled in the Atorvastatin Therapy in Cavernous Angiomas with Symptomatic Hemorrhage Exploratory Proof of Concept (AT CASH EPOC) trial (41 randomized to atorvastatin, 39 to placebo) to identify potential recurrent SH after trial drug discontinuation. Every SH was adjudicated by review of imaging and corresponding symptoms. Patients were excluded from follow‐up for

Fields of Study & Subjects

Vascular Malformations Diagnosis and Treatment Intracranial Aneurysms: Treatment and Complications Intracerebral and Subarachnoid Hemorrhage Research

Publication details

Journal / source
Journal of the American Heart Association
Volume
15
Issue
3
Pages
e46943–e46943
Publication date
29 January 2026
Language
EN